DEAR DR. ROACH: I have chewed nicotine gum for 15 years with tea or coffee. What are the dangers? -- V.B.
ANSWER: Nicotine gum contains nicotine, obviously, and excess nicotine can cause multiple symptoms, including nausea and vomiting, dizziness and headache. It also can be irritating to the lining of the mouth and the tongue, and sometimes can cause irritation to the esophagus.
It is certainly much less dangerous than smoking. However, I still would recommend that you consider getting off of the nicotine gum. You can do that by gradually exchanging the nicotine gum for sugarless gum, or you might even consider using a nicotine patch, gradually reducing the dose. Your doctor can help you.
DEAR DR. ROACH: I’m a 73-year-old male in generally good health. I’ve had high blood pressure for over 20 years. I control it with losartan and HCTZ; I also take verapamil for heart flutters. My usual blood pressure is in the mid-130s over low 70s, pulse high 50s. My internist asks me to take my BP at home two weeks before my six-month visits and to bring my results. Occasionally I get a reading that is abnormally high, in the high 140s. Taking a reading five minutes later, I’m usually back in my normal range. The variation is usually eight to 12 points, but it almost always returns to my normal range within 15 minutes. My internist did not seem concerned. Second opinion? -- J.J.S.
ANSWER: I think your internist is right. You have carefully and methodically illustrated normal physiology, which is that blood pressure goes up and down during the day in response to various stimuli, including emotions, body position and diet. Unless the spikes are dangerously high, such as over 180, what matters is the average blood pressure. That’s why having many readings at home gives a much more complete picture of blood pressure control than a single office visit.
There is some debate over whether a systolic blood pressure goal of 120 is better than the mid-130s, where you are. The most recent studies seem to say that there is some additional benefit from pushing the blood pressure down a bit more. However, you always need to keep in mind the potential for side effects.
DEAR DR. ROACH: One of my friends had shingles last year. After a year of pain, she said the shingles is gone, but she is still feeling the nerve pain. Can the vaccine help prevent shingles? I am 69 years old. Can any medicine help after someone gets shingles? -- H.C.
ANSWER: The shingles vaccine does reduce the risk of developing shingles, and it also helps reduce the risk of developing the nerve pain after shingles. Once the pain develops, the vaccine does not help.
There are many options for the nerve pain after shingles, called postherpetic neuralgia. None is perfect. Anti-epilepsy drugs like gabapentin (Neurontin) or pregabalin (Lyrica) are used, as are drugs used for depression, such as amitriptyline. That’s not because the nerve damage from Varicella-zoster virus (the cause of shingles, a recurrence of chickenpox) is like depression or epilepsy, but because the nerves that control and transmit pain can be reduced by these medicines. Shingles is much easier to prevent than it is to treat. At 69, you should get the vaccine if you haven’t had it and if you don’t have a reason you can’t get it, such as immune system disease.
READERS: Diabetes has become epidemic in North America. The booklet on it provides insight on its diagnosis and treatment. Readers can order a copy by writing: